Texas, 2014

Flash Flood in Texas, August 17, 2014

August 17, 2014 · NWS FWD · 1 event in 1 county or zone

Widespread showers and thunderstorms developed in an environment aided by diffluence aloft. Although they did not produce severe weather on the 17th, they did produce minor flash flooding along Interstate 35E in the Lewisville area in Denton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Widespread showers and thunderstorms developed in an environment aided by diffluence aloft. Although they did not produce severe weather on the 17th, they did produce minor flash flooding along Interstate 35E in the Lewisville area in Denton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 8:04 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 17, 8:04 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
904 AM CDT SUN AUG 17 2014

.UPDATE...
CONVECTION DEVELOPED OVERNIGHT NEAR YESTERDAY/S MCV LEADING TO AN
AREA OF RAIN AND STORMS GENERALLY NEAR THE METROPLEX. THE MORNING
BALLOON SHOWS PRECIPITABLE WATER IS WELL ABOVE 2 INCHES...BUT
THERE IS A LAYER OF DRIER AIR IN THE LOW LEVELS THAT IS KEEPING
THE HEAVY RAINFALL THREAT LOCALIZED BENEATH THE STRONGER
THUNDERSTORM CORES. OUTSIDE OF STORMS...A LOT OF THE PRECIPITATION
IS EVAPORATING BEFORE REACHING THE GROUND WHICH IS LIMITING
RAINFALL RATES AND AMOUNTS. THIS CONVECTIVE COMPLEX WILL CONTINUE
OVER THE CENTRAL PARTS OF THE CWA THROUGH THE NEXT FEW
HOURS...BUT WILL LIKELY DIMINISH IN COVERAGE AND INTENSITY EARLY
THIS AFTERNOON. HOWEVER ADDITIONAL CONVECTION SHOULD POP UP OVER
MAINLY THE SOUTHERN ZONES THIS AFTERNOON WHERE STRONGER DAYTIME
HEATING WILL OCCUR. HAVE UPDATED TO LOWER HIGH TEMPS WHERE
RAINFALL WILL BE MOST PREVALENT THIS MORNING...AND HAVE AMENDED
SHORT TERM POPS TO ALIGN WITH RADAR TRENDS AND THE EXPECTED DECAY
AND GENERAL SOUTHWARD TRANSITION OF CONVECTIVE ACTIVITY BY
AFTERNOON. TR.92

&&

.AVIATION...
/ISSUED 642 AM CDT SUN AUG 17 2014/
/12Z TAFS/

CONCERNS...THUNDER AT THE AIRPORTS THE NEXT 24 HOURS.

THE CONVECTIVE TRENDS OVER THE NEXT 24 HOURS IS QUITE A CHALLENGE
AND DEPENDS ON SEVERAL SMALL SCALE AND LARGER SCALE FEATURES.
THUNDERSTORMS ARE CURRENTLY MOVING THROUGH THE METROPLEX WITH
SCATTERED SHOWERS STARTING TO DEVELOP NORTH AND WEST OF THE KACT
AIRPORT. HIGH MOISTURE CONTENT IN THE ATMOSPHERE THIS MORNING IS
ALLOWING FOR THE SHOWERS AND STORMS TO PRODUCE HIGH RAINFALL RATES
RESULTING IN PERIODS OF HEAVY RAIN AND REDUCED VISIBILITIES. SHORT
TERM MODELS INDICATE THERE COULD BE A SHORT BREAK IN THE SHOWERS
AND STORMS THIS MORNING...BUT THERE ALSO MAY CONTINUE TO BE
ISOLATED ACTIVITY THROUGH THE MORNING AS LARGE SCALE LIFT FROM AN
APPROACHING SHORTWAVE SPREADS OVER THE REGION. WILL CONTINUE WITH
A VCTS MENTION IN THE METROPLEX AND A VCSH MENTION THROUGH THE
MORNING HOURS. BETTER CHANCES FOR RAIN/STORMS ARE EXPECTED AGAIN
THIS AFTERNOON AND WILL CARRY VCTS INTO THE AFTERNOON HOURS FOR
ALL THE TAF SITES. WILL ALSO TEMPO FOR THUNDER FOR MUCH OF THE
AFTERNOON AND EARLY EVENING HOURS. ANY THUNDERSTORMS THIS
AFTERNOON OR EVENING COULD PRODUCE STRONG WINDS OR DAMAGING
DOWNBURSTS AND THE TEMPOS MAY HAVE TO BE UPDATED TO REFLECT THIS.

RAIN CHANCES OVERNIGHT WILL SHIFT TO AREAS SOUTH OF INTERSTATE 20
AND WILL CONTINUE WITH A VCSH MENTION OVERNIGHT AT KACT BUT REMOVE
THE PRECIPITATION FROM THE METROPLEX TAF SITES. IT IS POSSIBLE
THUNDERSTORMS MAY OCCUR OVERNIGHT AROUND KACT BUT THEY SHOULD BE
MORE ISOLATED IN NATURE.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 346 AM CDT SUN AUG 17 2014/
MORE CHALLENGES LIE AHEAD TODAY INTO MONDAY AS NORTH TEXAS
REMAINS UNDERNEATH WEAK DIFFLUENT MID LEVEL FLOW ALOFT. THERE ARE
MANY FEATURES ALOFT TO NOTE. AN UPPER HIGH CONTINUED TO BE
CENTERED OVER ARIZONA WHILE A STRONG SHORTWAVE WAS MOVING
SOUTHEAST OVER THE MID MISSISSIPPI VALLEY. A VORTICITY AXIS
TRAILED SOUTHWEST FROM THIS DISTURBANCE INTO OKLAHOMA AND THE
TEXAS PANHANDLE. IN ADDITION...A TUTT LOW REMAINED OVER THE
WESTERN GULF OF MEXICO. MEANWHILE...THE ENVIRONMENT REMAINS VERY
MOIST WITH PWATS EXPECTED TO BE BETWEEN 1.8 AND 2.2 INCHES THROUGH
MONDAY. AT THE SURFACE THERE WAS A WEAK LOW NEAR THROCKMORTON WITH
AN OUTFLOW BOUNDARY SLIDING SOUTHEAST ACROSS OUR WESTERN COUNTIES.
ALSO...A MESOSCALE VORTEX /MCV/ WAS NOTED ON REGIONAL RADARS TRACKING
EAST ACROSS THE RED RIVER VALLEY EARLY THIS MORNING. HOW EACH OF
THESE FEATURES AFFECTS THE FORECAST THROUGH TONIGHT IS
UNCERTAIN...BUT WE CERTAINLY HAVE TO ACCOUNT FOR ALL OF THEM.

PER CURRENT WEATHER TRENDS...IT APPEARS THE HRRR/RAP AND WRF EAST
MODELS HAVE THE BEST HANDLE ON THINGS WITH THE TX TECH WRF A
PLAUSIBLE SECONDARY OPTION. THE CONVECTIVELY-INDUCED MCV ALONG THE
RED RIVER VALLEY WILL BE THE MAIN FOCUS THIS MORNING AND WILL
CARRY LIKELY RAIN CHANCES FROM DFW NORTHEAST TOWARD PARIS. THIS
AFTERNOON WILL BE MORE CHALLENGING REGARDING HOW THINGS PLAY OUT.
DAYTIME HEATING...OUTFLOW BOUNDARIES...SUBSIDENCE BEHIND THE
MORNING MCV AND THE VORTICITY AXIS ALL COULD PLAY ROLES ON
CONVECTIVE EVOLUTION. WE HAVE PLACED HIGHEST RAIN CHANCES ALONG
AND JUST SOUTH OF I-20 FOR THIS AFTERNOON AS THE OUTFLOW BOUNDARY
STALLS. SUBSIDENCE BEHIND THE MORNING MCV SHOULD BE MORE
NEGLIGIBLE ACROSS THESE AREAS AS WELL. ACQUIRED POPS WERE LOWERED
INTO THE CHANCE CATEGORY DUE TO THE AFOREMENTIONED UNCERTAINTY.

CURRENT THINKING IS THE OUTFLOW BOUNDARY SETS UP THIS AFTERNOON
JUST SOUTH OF I-20. SHOWERS AND STORMS THAT DEVELOP WILL BE SLOW
MOVERS WITH ONLY WEAK WEST-NORTHWEST FLOW ALOFT. LOCALIZED VERY
HEAVY RAINFALL AND FLOODING IS HIGHLY POSSIBLE DUE TO THE VERY
MOIST ATMOSPHERE IN PLACE. THE BULK OF THE RICHER MOISTURE WILL
BE ELEVATED...THOUGH LOW LEVELS ARE SLIGHTLY MORE MOIST TODAY
VERSUS YESTERDAY. ENOUGH DRY AIR ALOFT WILL EXIST FOR PRECIPITATION
LOADING AND LOCALIZED DOWNBURST WINDS ONCE AGAIN WITH STRONGER
STORMS. WE WILL FOCUS BEST RAIN CHANCES SOUTH OF I-20 TONIGHT INTO
MONDAY AS THE VORT AXIS PROGRESSES THROUGH THE AREA AND WHERE
SURFACE BOUNDARIES ARE LIKELY TO SET UP. LOCALLY HEAVY RAINFALL
AND FLOODING WILL CONTINUE TO BE A CONCERN. AT THIS TIME...HEAVIER
RAINS ARE NOT EXPECTED TO BE WIDESPREAD AND WE DO NOT ANTICIPATE
ISSUING ANY FLOOD OR FLASH FLOOD WATCHES.

SUBSIDENCE BEGINS TAKING HOLD LATER MONDAY NIGHT INTO TUESDAY...AS
THE VORT AXIS SLIDES OVER AND EVENTUALLY EXITS THE AREA. ENOUGH
RESIDUAL MOISTURE WILL RESIDE FOR ISOLATED AFTERNOON/EVENING
STORMS ON TUESDAY AND HAVE LET THAT RIDE IN THE FORECAST. BY
WEDNESDAY...THE UPPER HIGH SLIDES EAST IN RESPONSE TO AN UPPER LEVEL
TROUGH DEEPENING OVER THE FAR WESTERN U.S. THE UPPER HIGH WILL
STRENGTHEN AND ANCHOR OVER THE SOUTHEAST U.S FOR THE LATTER HALF
OF THE WEEK INTO NEXT WEEKEND. NORTH TEXAS WILL BE UNDERNEATH THE
WESTERN SIDE OF THE UPPER HIGH. HIGH TEMPERATURES WILL HEAT UP
AND REACH THE CENTURY MARK ONCE AGAIN ACROSS PARTS OF THE AREA.
THE UPPER HIGH APPEARS STRONGER OVER OUR AREA VERSUS YESTERDAY/S
MODEL RUNS WHICH MEANS SUBSIDENCE WILL BE STRONGER AS WELL. HAVE
LEFT THE ENTIRE CWA RAIN FREE THE LATTER HALF OF THE WEEK INTO
NEXT WEEKEND.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  90  77  99  78 100 /  60  20  20  10  10
WACO, TX              91  75  99  76  99 /  40  40  30  10  10
PARIS, TX             88  72  96  73  96 /  90  20  10  10  10
DENTON, TX            92  75  99  75 100 /  40  20  10  10  10
MCKINNEY, TX          90  74  98  74  99 /  90  20  10  10  10
DALLAS, TX            90  78  99  79  99 /  80  20  20  10  10
TERRELL, TX           88  75  98  75  99 /  90  20  30  10  10
CORSICANA, TX         89  75  97  75  98 /  40  40  30  10  10
TEMPLE, TX            94  75  98  74  99 /  40  40  20  10  10
MINERAL WELLS, TX     94  73  99  73 101 /  30  20  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Aug 17, 2:39 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
339 AM CDT SUN AUG 17 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
339 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY THROUGH
TONIGHT. THE BEST RAIN CHANCES WILL BE SOUTHEAST OF A LINE FROM
EASTLAND TO FORT WORTH TO BONHAM. LIGHTNING...PERIODS OF HEAVY
RAINFALL AND STRONG WINDS WILL BE THE MAIN HAZARDS BUT SOME
THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING HOURS WILL BE
CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS. IN
ADDITION...STRONG OUTFLOW WINDS WILL POSE A THREAT TO THOSE
INVOLVED IN OUTDOOR RECREATION ACTIVITIES...ESPECIALLY ON AREA
LAKES. AREAS THAT RECEIVE HEAVY RAINFALL COULD EXPERIENCE
LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW THUNDERSTORM CHANCES WILL CONTINUE ALONG AND SOUTH OF
INTERSTATE 20 ON MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE
TUESDAY AFTERNOON. ISOLATED SEVERE DOWNBURST WINDS...PERIODS OF
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL REMAIN THE PRIMARY
HAZARDS...ESPECIALLY DURING THE AFTERNOON AND EVENING PERIODS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH
THE EARLY EVENING HOURS.

82/JLD

In the hours before

Special weather statement, Aug 17, 4:53 AM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
553 AM CDT SUN AUG 17 2014

TXZ104-171130-
COLLIN TX-
553 AM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COLLIN COUNTY

AT 553 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF WYLIE...MOVING NORTHEAST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LUCAS...MURPHY...PARKER AND
WYLIE.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
THE HEAVY RAIN MAY RESULT IN THE FLOODING OF LOW LYING
AREAS...CREEKS...AND DITCHES.

LAT...LON 3318 9657 3302 9638 3298 9658 3305 9667
TIME...MOT...LOC 1053Z 232DEG 4KT 3305 9658

82/JLD
Special weather statement, Aug 17, 5:09 AM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
609 AM CDT SUN AUG 17 2014

TXZ104-171145-
COLLIN TX-
609 AM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COLLIN COUNTY

AT 609 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MCKINNEY...MOVING NORTHEAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALLEN...ANNA...CELINA...
FAIRVIEW...LOWRY CROSSING...MCKINNEY AND PROSPER.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3340 9653 3339 9652 3320 9648 3308 9672
      3323 9681 3341 9683 3340 9656
TIME...MOT...LOC 1109Z 238DEG 15KT 3326 9672

82/JLD
Special weather statement, Aug 17, 6:16 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 AM CDT SUN AUG 17 2014

TXZ119-171315-
DALLAS TX-
716 AM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN DALLAS COUNTY

AT 716 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF
COPPELL TO GRAND PRAIRIE...MOVING EAST AT 10 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ADDISON...CARROLLTON...
COCKRELL HILL...COPPELL...DALLAS...DUNCANVILLE...FARMERS BRANCH...
GRAND PRAIRIE...HIGHLAND PARK...HUTCHINS...IRVING...RICHARDSON AND
UNIVERSITY PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THESE
STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3299 9666 3263 9670 3262 9704 3299 9703
TIME...MOT...LOC 1216Z 260DEG 9KT 3295 9694 3269 9698

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 59 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Denton

When
August 17, 9:40 AM CST to 10:15 AM CST
Where
Denton County, 1.77 mi SSW of Lewisville to 1.89 mi S of Lewisville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.045, -97.008

The right lane of I35E in Lewisville was closed due to water on the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540091.